Winter Storm, Western Franklin
- When
- March 8, 2:00 PM EST to March 9, 3:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Low pressure strengthened rapidly off the Delaware coast and tracked southeast of New England, bringing heavy snow to much of interior Massachusetts where snowfall totals of 4 to 8 inches were widely observed. Closer to the coast, rain changed to ice and snow but accumulations were limited to between 2 and 5 inches.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Low pressure strengthened rapidly off the Delaware coast and tracked southeast of New England, bringing heavy snow to much of interior Massachusetts where snowfall totals of 4 to 8 inches were widely observed. Closer to the coast, rain changed to ice and snow but accumulations were limited to between 2 and 5 inches. High winds, gusting to over 60 mph during the height of the storm, brought down trees, large limbs, and wires from the Interstate 95 corridor to Cape Cod and the Islands.The snow and wind made travel difficult, and Logan International Airport was shut down for several hours, stranding hundreds of travelers. No major accidents were reported on the roadways, but there were dozens of spinouts. Power was knocked out to about 69,000 customers, many of them in Framingham, Walpole, and the southern part of the state.Wind gusts between 45 and 55 mph were widely reported near the coast, but a peak gust to 64 mph was reported in Provincetown and to 59 mph at Worcester Airport. The strongest gusts occurred along the south coast, Cape Cod, and the Islands.Official snowfall totals included 6.0 inches at the Blue Hill Observatory in Milton, 4.8 inches at Worcester Airport and at Logan International Airport in Boston, and 3.2 inches at the National Weather Service office in Taunton.Other snowfall totals, as reported by trained spotters, included 8 inches in Northfield, Wilbraham, Goshen, Gardner, and Rutland; 7 inches in Colrain, Winchester, Pepperell, and Leicester; and 6 inches in Ashfield, West Springfield, Billerica, Wayland, Westminster, Ashburnham, and Douglas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 8, 11:57 AM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE 2
NATIONAL WEATHER SERVICE TAUNTON MA
1157 AM EST TUE MAR 8 2005
...SEEMS LIKE A POWERFUL END TO WINTER FOR AT LEAST THE NEXT WEEK...
.SYNOPSIS...
POWERFUL WINTER PATTERN IN PROGRESS WITH NEAR RECORD LOW MAX
TEMPERATURES POSSIBLE TOMORROW.
&&
.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)...
RAPID CHANGES IN PROGRESS. ZONES AND GRIDS ATTEMPT TO SAY IT BEST.
EXPANDED WARNING INTO BOS NW SUBURBS AND SRN ORH CTY. BLV AXIS MAX
SFALL WILL BE SHIFTING E INTO REGION ORH-LWM-MHT-AFN-ORH.
PREPARE FOR TREACHEROUS CONDITIONS AND SCATTERED POWER OUTAGES.
NEAR RECORD COILD HIGH TEMPERATURES TOMORROW WILL BE LISTED LATER.
THUNDER POSSIBLE ON THE CAPE BUT NOT TIME TO GRID IT.
SFC FRONT COLLAPSING SEWD INTO 12HR 210M HFC JUST SE OF NASHVILLE TN
AT 12Z. THIS HFC IS FCST FCST TO INTENSIFY INTO A 300M 12 HR HFC AS
IT CROSSES THE BENCHMARK ARD 03Z/9. THIS STORM WILL PROBABLY DEPART
TRADITION ON NW WIND IN COASTAL PLAIN DUE TO EXTREME NATURE OF DVLPT
THIS AFTN...ALL FORCES CENTERED I95 OR JUST E OF I95...WITH STG CNV
ALOFT...RAPID COOLING ALOFT. IE...SUBSTANTIAL SLEET AND SNOW CAN
OCCUR IN A FEW HRS IN THE COASTAL PLAIN.
THIS WILL NO DOUBT BE A HIGH IMPACT STORM BTWN 19Z TDY AND 04Z THIS
EVENING DUE TO PLUNGING TEMPS...FALLING PCPN.
DO NOT UNDERESTIMATE THE POTENCY OF NASTY TRAVEL CONDITIONS LATE
TODAY AS CHANGE OCCURS AT INCREASING RATES AFTER 18Z.
LOWERED TEMPS TONIGHT BY 5F.
ADDED A WIND CHILL ADVY.
CONVERTED HWA TO WIND ADVY EXCPT WARNINGS WHERE FELT BEST CHC FOR
VERF BASED ON AVBL DATA. PLS SEE STMTS.
SKYWARN ACTIVATION THIS AFTN/EVE TO KEEP US POSTED ON TRANSITION TO
ICE THEN S+ AND WIND RELATED DAMAGE OR WIND ADVY HIGH WIND WARNING
CRITERIA REPORTS. DATA TO BE RELAYED TO THE OFFICE VIA WEB ENTRY
AND PROBABLYU SOMETIME ARD 2 PM OR AFTER WE SHOULD HAVE SKYWARN
OFFICE PRESENCE.
WEBENTRY WILL BE KEY. THANKS IN ADVANCE FOR ALL ASSISTANCE.
&&
.LONG TERM (THU-NEXT MON)...
WILL BE REVIEWING THE NEXT POTENTIAL LARGE STORM FOR FRI/SAT.
THIS SHOULD BRING AT LEAST A FEW INCHES OF SNOW...TRACK DEPENDENT ON
POTENTIAL FOR MAJOR. MODEL DISPERSION STILL CONTS FAIRLY LARGE.
&&
.AVIATION...
WIDESPREAD IFR/LIFR CEILINGS AND VISIBILITIES IN RAIN CHANGING TO
SLEET AND SNOW WITH BLOWING AND DRIFTING SNOW DEVELOPING MOST
AIRPORTS THIS EVENING.
&&
.MARINE...
FEW CHANGES IN THE 1135 AM PKG.
FROM EARLY THIS MORNING BELOW.
AS MENTIONED ABOVE...BOTH NAM/ETA AND GFS SOUNDINGS INDICATE
WIDESPREAD GUST POTENTIAL OF 50 KT THIS EVENING AND OVERNIGHT.
GIVEN MAGNITUDE OF CYCLOGENESIS WILL HOIST A STORM WARNING FOR ALL
WATERS...EXCEPT BOSTON HARBOR AND NARR BAY...WHERE LAND TRAJ (WEST
WINDS) SHOULD YIELD SOMEWHAT LOWER WINDS. SO WILL CAP WINDS HERE IN
THE GALE FORCE RANGE. WINDS AND SEAS BEGIN TO LOWER WED...AS PRES
GRADIENT RELAXES WITH POWERFUL LOW MOVING N THROUGH EASTERN CANADA.
.HYDROLOGY...
FROM EARLY THIS MORNING.
FAIRLY CONFIDENT THE JUICIER GFS QPF AMOUNTS OF 1.00 TO 1.50 WILL
VERIFY ACROSS THE FORECAST AREA. MUCH OF THIS PRECIPITATION WILL FALL
AS RAIN ALONG THE I95 CORRIDOR AND POINTS SOUTHEAST AND THE
COMBINATION OF THE RAIN AND SNOWMELT WILL CAUSE SOME POOR DRAINAGE
FLOODING PROBLEMS ESPECIALLY OVER URBAN LOCATIONS. WILL ISSUE A FLOOD
STATEMENT HIGHLIGHTING THESE CONCERNS.
&&
.EQUIPMENT..
NO CHH RAOB EXPECTED BEFORE TOMORROW MORNING AT THE EARLIEST AND
POSSIBLY NOT TIL TOMORROW NIGHT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FOR CTZ002>004 FROM 1 PM TUESDAY TO 4
AM WEDNESDAY.
...WIND ADVISORY FOR CTZ002>004 FROM 5 PM TUESDAY TO 3 AM
WEDNESDAY.
...WIND CHILL ADVISORY FOR CTZ002-003 FROM 1 AM WEDNESDAY TO 9 AM
WEDNESDAY.
MA...WIND ADVISORY FOR MAZ002-003-005-006-008>011-013-014-017-018-
020-021-026 FROM 5 PM TUESDAY TO 3 AM WEDNESDAY.
...WIND CHILL ADVISORY FOR MAZ002>016-026 FROM 1 AM WEDNESDAY TO
9 AM WEDNESDAY.
...WINTER STORM WARNING FOR MAZ002>006-008>012-026 FROM 1 PM
TUESDAY TO 4 AM WEDNESDAY.
...HIGH WIND WARNING FOR MAZ004-007-012-015-016-019-022>024 FROM
6 PM TUESDAY TO 4 AM WEDNESDAY.
...WINTER WEATHER ADVISORY FOR MAZ007-013>016 FROM 2 PM TUESDAY
TO 4 AM WEDNESDAY.
...WINTER WEATHER ADVISORY REMAINING ZONES 4 PM TO MIDNIGHT EXCEPT
NOT CC AND THE ISLANDS.
NH...WIND ADVISORY FOR NHZ011-012-015 FROM 5 PM TUESDAY TO 3 AM
WEDNESDAY.
...WIND CHILL ADVISORY FOR NHZ011-012-015 FROM 1 AM WEDNESDAY TO
9 AM WEDNESDAY.
...WINTER STORM WARNING FOR NHZ011-012-015 FROM 1 PM TUESDAY TO 4
AM WEDNESDAY.
RI...WIND ADVISORY FOR RIZ001>008 FROM 5 PM TUESDAY TO 3 AM
WEDNESDAY.
...WIND CHILL ADVISORY FOR RIZ001 FROM 1 AM WEDNESDAY TO 9 AM
WEDNESDAY.
...WINTER WEATHER ADVISORY FOR RIZ001 FROM 2 PM TUESDAY TO 4 AM
WEDNESDAY.
...WINTER WEATHER ADVISORY REMAINING RI ZONES 4 PM MIDNIGHT.
MARINE...GALE WARNING FOR ANZ230-236 FROM 6 PM TUESDAY TO 4 AM
WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ230-231-250 FROM 1 PM TUESDAY TO 6
PM TUESDAY.
...STORM WARNING FOR ANZ231>235-237-250-254-255 FROM 6 PM TUESDAY
TO 4 AM WEDNESDAY.
...GALE WARNING FOR ANZ232-254-255 FROM 1 PM TUESDAY TO 6 PM
TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ232-254-255 FROM 6 AM TUESDAY TO 1
PM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ233>237 FROM 6 AM TUESDAY TO 6 PM
TUESDAY.
&&
SYNOPSIS...DRAG
HYDROLOGY...NOCERA/STRAUSS/DRAG
SHORT TERM...DRAG
LONG TERM...EVTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 606 AM EST TUE MAR 8 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 606 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY & TONIGHT)... A WINTER STORM WARNING...A HIGH WIND WATCH...A WINTER WEATHER ADVISORY...GALE AND STORM WARNINGS HAVE ALL BEEN POSTED EARLY THIS MORNING. PLEASE SEE THOSE STATEMENTS FOR DETAILS. 6 TO 10 INCHES OF SNOW IS EXPECTED LATE THIS AFTERNOON AND TONIGHT ACROSS INTERIOR MASSACHUSETTS AND NEW HAMPSHIRE. THIS INCLUDES SPRINGFIELD...ORANGE...FITCHBURG AND ALL SECTIONS NORTH AND WEST OF WORCESTER. FARTHER TO THE SOUTH AND EAST...A WINTER WEATHER ADVISORY IS IN EFFECT FROM HARTFORD...WOONSOCKET...WORCESTER... BOSTON...LOWELL...LAWRENCE AND NEWBURYPORT. ACROSS THIS AREA RAIN WILL CHANGE TO SNOW LATE THIS AFTERNOON AND EARLY EVENING... AND CONTINUE TONIGHT WITH SNOW ACCUMULATION FROM 2 TO 6 INCHES...HIGHEST AMOUNTS WEST PORTIONS. IN ADDITION...A PERIOD OF STRONG WEST WINDS ARE EXPECTED TONIGHT... WITH WIND SPEEDS POSSIBLY GUSTING TO 60 MPH ACROSS THE ENTIRE REGION. THEREFORE...A HIGH WIND WATCH HAS BEEN ISSUED. WINDS OF THIS MAGNITUDE MAY RESULT IN POWER OUTAGES. FURTHERMORE...HEAVY RAIN COMBINED WITH MELTING SNOW SHOULD PRODUCE POOR DRAINAGE AND URBAN FLOODING LATE THIS MORNING AND AFTERNOON... FROM PROVIDENCE TO BOSTON AND SOUTHEAST TO CAPE COD AND THE ISLANDS. .DAY TWO THROUGH SEVEN (WEDNESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH THURSDAY. THERE CONTINUES TO BE INDICATIONS OF A POSSIBLE MAJOR COASTAL SNOW STORM IMPACTING THE REGION LATER FRIDAY INTO SATURDAY. HOWEVER... AT THIS TIME THE TRACK OF THE STORM REMAINS UNCERTAIN. IF A COASTAL STORM DOES DEVELOP...THERE IS A RISK OF COASTAL FLOODING AS ASTRONOMICAL TIDES ARE FAIRLY HIGH. NEVERTHELESS...ALL RESIDENTS OF SOUTHERN NEW ENGLAND SHOULD MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL WINTER STORM. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT FOR SNOW (OR ICE) AND WIND CRITERIA. WE THANK IN ADVANCE ALL SKYWARN SPOTTERS AND THE GENERAL PUBLIC FOR ALL THESE REPORTS. NOCERA
The national radar mosaic for the moment the first event began.
11 high wind, 9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444350, 5444351, 5444352, 5444353, 5444354, 5444442, 5444443, 5444444, 5444445, 5444446, 5444447, 5444448, 5444449, 5444450, 5444451, 5444452, 5444453, 5444454, 5444455, 5444456.